Alert archive / North Dakota / Wind Chill Advisories in 2015

Wind Chill Advisory 5, NWS Grand Forks, ND

January 10, 20156 counties in Minnesota; 8 counties in North Dakota

NWS Grand Forks, ND issued this wind chill advisory at Jan 10, 2015, 3:31 PM CST for 6 counties in Minnesota; 8 counties in North Dakota. It took effect at Jan 10, 2015, 9:00 PM CST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 10, 2015, 3:31 PM CST (21:31 UTC)
In effect from
Jan 10, 2015, 9:00 PM CST
Expired
Jan 11, 2015, 11:41 AM CST
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Benson County, ND, Cavalier County, ND, Grand Forks County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 88 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2015-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2015-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WWUS43 KFGF 102131
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
331 PM CST SAT JAN 10 2015

...WIND CHILL ADVISORY UNTIL NOON CST SUNDAY...


MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-026-027-054-
111800-
/O.NEW.KFGF.WC.Y.0005.150111T0300Z-150111T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-NELSON-GRAND FORKS-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...ROSEAU...WARREN...NEWFOLDEN...THIEF RIVER FALLS...
RED LAKE FALLS...FOSSTON...CANDO...LANGDON...CAVALIER...MADDOCK...
LEEDS...DEVILS LAKE...GRAFTON...LAKOTA...GRAND FORKS...ADAMS
331 PM CST SAT JAN 10 2015

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SUNDAY. 

* TIMING...WIND CHILLS DROPPING DOWN THIS EVENING IN THE DEVILS
  LAKE BASIN AND AFTER MIDNIGHT IN THE NORTHERN RED RIVER VALLEY 

* WIND CHILL VALUES...25 TO 35 BELOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$

JR
3 follow-up statements
125 
WWUS43 KFGF 110401
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1001 PM CST SAT JAN 10 2015


MNZ001-005-007-008-013>015-NDZ016-026-027-110515-
/O.CAN.KFGF.WC.Y.0005.000000T0000Z-150111T1800Z/
WEST POLK-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-RED LAKE-
EAST POLK-EASTERN WALSH-NELSON-GRAND FORKS-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...ROSEAU...
WARREN...NEWFOLDEN...THIEF RIVER FALLS...RED LAKE FALLS...
FOSSTON...GRAFTON...LAKOTA...GRAND FORKS
1001 PM CST SAT JAN 10 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELED THE
WIND CHILL ADVISORY. 

HAZARDOUS WIND CHILLS NOT ANTICIPATED.

$$

MNZ004-NDZ006>008-014-015-054-111800-
/O.CON.KFGF.WC.Y.0005.000000T0000Z-150111T1800Z/
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...ADAMS
1001 PM CST SAT JAN 10 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST SUNDAY...

* TIMING...WIND CHILLS DROPPING DOWN IN THE DEVILS LAKE BASIN AND THE
  NORTHERN RED RIVER VALLEY AFTER MIDNIGHT.

* WIND CHILL VALUES...25 TO 30 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
162 
WWUS43 KFGF 110937
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
337 AM CST SUN JAN 11 2015

MNZ004-NDZ006>008-014-015-054-111800-
/O.CON.KFGF.WC.Y.0005.000000T0000Z-150111T1800Z/
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...ADAMS
337 AM CST SUN JAN 11 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY. 

* TIMING...MAINLY AFTER SUNRISE AS WIND SPEEDS INCREASE.

* WIND CHILL VALUES...25 TO 30 BELOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND WINDS WILL
COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST
BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.  IF
YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR APPROPRIATE
CLOTHING...INCLUDING HAT AND GLOVES.

&&

$$
359 
WWUS43 KFGF 111741
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1141 AM CST SUN JAN 11 2015

...WIND CHILL ADVISORY IS CANCELLED...

MNZ004-NDZ006>008-014-015-054-111845-
/O.CAN.KFGF.WC.Y.0005.000000T0000Z-150111T1800Z/
KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-WESTERN WALSH-
INCLUDING THE CITIES OF...HALLOCK...CANDO...LANGDON...CAVALIER...
MADDOCK...LEEDS...DEVILS LAKE...ADAMS
1141 AM CST SUN JAN 11 2015

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

TEMPERATURES HAVE RISEN ENOUGH THAT WIND CHILLS ARE NO LONGER A
FACTOR. HOWEVER...ANOTHER WIND CHILL ADVISORY WILL LIKELY BE
NEEDED TONIGHT.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 10, 3:04 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 10, 3:04 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CST SAT JAN 10 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 304 PM CST SAT JAN 10 2015

MAIN ISSUE WILL AGAIN BE WIND CHILLS TONIGHT AND TEMPERATURES
THROUGHOUT THE PERIOD.

NORTHWEST FLOW ALOFT CONTINUE WITH WV LOOP SHOWING WEAK
REINFORCING SHORTWAVES OVER NORTHERN MN AND ANOTHER DIGGING DOWN
THROUGH ALBERTA. THERE HAS BEEN SFC HIGH PRESSURE AND A WEAK COLD
FRONT MOVING INTO THE CWA THROUGHOUT THE DAY. THE SFC HIGH WILL
EXTEND FROM THE CANADIAN ROCKIES INTO THE NORTHERN PLAINS
OVERNIGHT. THINK THAT WINDS WILL BE PRETTY LIGHT OVER OUR
NORTHEASTERN COUNTIES...BUT THE MODELS HAVE SOME 5 TO 10 KTS OVER
THE NORTHWEST. CLOUDS WILL BE INCREASING BUT THINK IT WILL BE
CLEAR ENOUGH TO HAVE A QUICK DROP OFF THIS EVENING INTO THE TEENS
BELOW ZERO IN THE UPPER DEVILS LAKE BASIN. WIND CHILLS SHOULD GET
DOWN INTO 25 TO 30 BELOW ZERO RANGE THIS EVENING...SPREADING A BIT
FURTHER EASTWARD INTO THE NORTHERN VALLEY BY MORNING. THE
NORTHEASTERN COUNTIES SHOULD FLIRT WITH CRITERIA BUT THINK THAT
THE WINDS WILL BE TOO LIGHT TO BE CONSISTENT. WILL GO WITH A WIND
CHILL ADVISORY ACROSS THE NORTHERN TWO TIERS OF COUNTIES OVER TO
THE ROSEAU/FOSSTON AREA.

TOMORROW...THE WEAK SHORTWAVE OVER ALBERTA WILL MOVE DOWN INTO THE
NORTHERN PLAINS. A FEW OF THE MODELS SPIT OUT SOME LIGHT
PRECIP...BUT NOT VERY IMPRESSED WITH MOISTURE. WILL KEEP OUR
SOUTHWESTERN COUNTIES DRY BUT INCREASED CLOUDS THROUGH MOST OF THE
MORNING. TEMPS SHOULD BE FAIRLY SIMILAR TO TODAY BUT THE SOUTHWEST
WILL BE A FEW DEGREES COOLER WITH MORE CLOUDS THAT WILL MAKE THE
LACK OF SNOW HAVE LESS IMPACT. SFC HIGH PRESSURE WILL MOVE
OVERHEAD FOR SUNDAY NIGHT...AND SKIES WILL BE CLEARING OUT. TEMPS
SHOULD BOTTOM OUT IN THE TEENS TO LOW 20S BELOW AND WIND CHILLS
COULD AGAIN BE AN ISSUE. HOWEVER WITH FAIRLY LIGHT WINDS THERE IS
UNCERTAINTY SO WILL HOLD OFF ON HEADLINES FOR SUNDAY NIGHT.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 304 PM CST SAT JAN 10 2015

MONDAY AND TUESDAY...NORTHWESTERLY FLOW ALOFT CONTINUES BUT THE
HEIGHTS WILL BE INCREASING AS THE MAIN UPPER LOW PULLS FURTHER
EAST. THE MODELS BRING A WEAK NORTHERN BRANCH SHORTWAVE TROUGH
THROUGH ON TUESDAY...BUT ONLY A FEW MODELS ARE PUTTING OUT VERY
LIGHT POPS SO WILL NOT INCLUDE PRECIP AT THIS POINT. THE SFC HIGH
WILL MOVE OFF TO THE EAST...ALLOWING WINDS TO SHIFT TO THE SOUTH
AND WARMER AIR START TO MOVE INTO THE AREA. WHILE MONDAY WILL BE
STILL IN THE ARCTIC AIR WITH TEMPS IN THE SINGLE DIGITS...THINK
THAT TUESDAY READINGS WILL START TO RECOVER INTO THE TEENS.

FOR TUE NIGHT THROUGH SATURDAY...WILL START OFF WITH NORTHWEST FLOW
ALOFT. HAVE ONE WAVE MOVING THRU THE NORTHERN FA ON WED WHICH IS
ACCOMPANIED BY A WEAK SFC LOW. THIS COULD SPREAD A LITTLE LIGHT SNOW
TO AREAS OVER THE NORTHERN RED RIVER VALLEY TOWARD THE LAKE OF THE
WOODS. WESTERN RIDGE THEN TRIES TO LEAN A LITTLE FURTHER EAST AND
FLATTENS RESULTING IN A LITTLE MORE ZONAL FLOW BY SATURDAY. KEPT
THIS PERIOD DRY WITH TEMPS ABOVE NORMAL. EXACTLY HOW WARM IS YET TO
BE DETERMINED AS MODELS STILL SHOW VARYING SOLUTIONS. SOME POSITIVES
FOR WARMTH ARE THE LOW SNOW DEPTHS OVER MOST OF THE AREA AND MODELS
INDICATING SOME PERIODS OF WEST OR SW WINDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1231 PM CST SAT JAN 10 2015

SEEING A LITTLE BIT OF CIRRUS STREAMING INTO THE FA NOW. WINDS
STARTING TO TURN NORTH-NW AT ABOUT 10 KNOTS AND THEY WILL STAY THAT
WAY THRU THE AFTERNOON BEFORE BECOMING LIGHT AGAIN TONIGHT. FINGER
OF MID LEVEL CLOUDS MAY BRUSH KDVL/KFAR LATER TONIGHT INTO EARLY
SUNDAY WITH OTHER SITES MAINLY KEEPING THE CIRRUS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST SUNDAY
     FOR NDZ006>008-014>016-026-027-054.

MN...WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO NOON CST SUNDAY
     FOR MNZ001-004-005-007-008-013>015.

&&

SHORT TERM...JR
LONG TERM...GODON
AVIATION...GODON
Hazardous weather outlook, Jan 10, 4:01 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CST SAT JAN 10 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
401 AM CST SAT JAN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILL VALUES ARE EXPECTED THROUGH THE MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WIND CHILL VALUES ARE EXPECTED AT TIMES INTO MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

Nearby

Wind Chill Advisories in North Dakota, 2015Wind Chill Advisories in Minnesota, 2015Every wind chill advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.